Alert archive / New Mexico / Flash Flood Warnings in 2012
Flash Flood Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 24, 2012, 5:31 PM MDT for Eddy County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2012, 5:31 PM MDT (23:31 UTC)
- Expired
- Jul 24, 2012, 7:46 PM MDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 174 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 988 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
930
WGUS54 KMAF 242331
FFWMAF
NMC015-250230-
/O.NEW.KMAF.FF.W.0023.120724T2331Z-120725T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM MDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 830 PM MDT
* AT 520 PM MDT...A NWS COOPERATIVE OBSERVER REPORTED 5-6 FEET
OF WATER RUNNING OVER STATE HIGHWAY 137 AT LAST CHANCE CANYON
ARROYO NORTHEAST OF QUEEN. AREAS DOWNSTREAM IN DARK CANYON
DRAW...INCLUDING EDDY COUNTY ROAD 408...MAY EXPERIENCE RAPID
AND SIGNIFICANT RISES OF WATER.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE WESTERN EDDY COUNTY.
LAT...LON 3236 10455 3242 10445 3229 10432 3221 10437
3215 10461 3231 10472
$$1 follow-up statement
466
WGUS74 KMAF 250146
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM MDT TUE JUL 24 2012
NMC015-250151-
/O.CAN.KMAF.FF.W.0023.000000T0000Z-120725T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
746 PM MDT TUE JUL 24 2012
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL EDDY
COUNTY...
AT 741 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED.
THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.
LAT...LON 3236 10455 3242 10445 3229 10432 3221 10437
3215 10461 3231 10472
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:46 PM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 24, 1:46 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 246 PM CDT TUE JUL 24 2012 .DISCUSSION... AN UNCOMMON WEATHER PATTERN CHANGE IS UNDERWAY ACROSS THE REGION TODAY INTO THE UPCOMING WEEKEND...INCREASING CONFIDENCE IN THE POTENTIAL FOR RAIN OVER THE NEXT FEW DAYS. TODAY...THE 500MB SUBTROPICAL RIDGE THAT HAS BEEN PARKED OVER THE SOUTHERN PORTION OF THE CONUS HAS BEGUN TO BREAK DOWN AND SPLIT AS AN INVERTED TROUGH MOVES IN FROM THE SOUTH. THERE IS CURRENTLY ONGOING CONVECTION MOVING INTO THE SOUTHEASTERN NM PLAINS AND ALONG THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS AS A WEAK SURFACE TROUGH SITS JUST NORTHWEST OF THE REGION. THIS FEATURE COMBINED WITH WARM SURFACE TEMPERATURES AND AMPLE MOISTURE HAS PROVIDED ENOUGH INSTABILITY TO PROMOTE INCREASING SHOWERS AND THUNDERSTORMS ACROSS THESE AREAS. MUCH LIKE YESTERDAY...THERE REMAINS THE POTENTIAL FOR SOME STORMS TO PRODUCE STRONG TO DAMAGING OUTFLOW WINDS AS WELL AS HEAVY RAINFALL. OVERNIGHT...HAVE DECIDED TO CONTINUE POPS FOR THE WESTERN PERMIAN BASIN AND HIGHER TERRAIN ACROSS THE SOUTHWEST DUE TO AN APPROACHING MID LEVEL SHORTWAVE INTERACTING WITH RICH MONSOONAL MOISTURE AND EXISTING SURFACE TROUGH. BY WEDNESDAY THE SHORTWAVE TROUGH WILL AID IN THE ADVECTION OF HIGHER THETA E VALUES ACROSS THE REGION AS WELL AS THE STRENGTHENING OF THE SURFACE TROUGH. MODELS REMAIN CONFIDENT THAT THIS WILL RESULT IN INCREASED PRECIPITATION CHANCES FOR MUCH OF THE AREA. EXPECT A SHORT LULL IN THE RAIN ACTIVITY WEDNESDAY NIGHT...HOWEVER CHANCES INCREASE ONCE AGAIN ON THURSDAY WITH THE MID LEVEL FEATURE PROVIDING ONE MORE DAY OF UPPER LEVEL FORCING FOR ASCENT. PRECIPITATION CHANCES WILL INCREASE TO THE EAST AS RICH MOISTURE AND THE SURFACE TROUGH ADVANCE SLIGHTLY EASTWARD. CONSIDERING THE AMOUNT OF MOISTURE AVAILABLE TO THESE STORMS...HEAVY RAINFALL IS EXPECTED ACROSS MANY AREAS. FOR NOW IT LOOKS AS THOUGH THE SOUTHERN NM PLAINS...AREAS OF THE HIGHER TERRAIN AND THE WESTERN PERMIAN BASIN WILL BENEFIT THE MOST FROM THIS EVENT. HEADING INTO THE WEEKEND...THE SHORTWAVE TROUGH WILL BE PUSHED TO THE SOUTHWEST AS THE 500MB RIDGE BUILDS ACROSS THE REGION TO TAKE CONTROL OF THE WEATHER PATTERN ONCE AGAIN. FRIDAY INTO NEXT WEEK...CONDITIONS LOOK TO REMAIN DRY AS HIGH TEMPERATURES SLOWLY TREND UPWARD. 27 && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 74 96 73 94 / 30 30 20 30 BIG SPRING TX 76 97 75 96 / 20 20 20 30 CARLSBAD NM 71 98 71 94 / 20 20 30 40 DRYDEN TX 74 99 76 99 / 10 30 20 20 FORT STOCKTON TX 74 96 75 92 / 20 30 20 30 GUADALUPE PASS TX 70 90 68 85 / 20 20 20 40 HOBBS NM 69 95 70 91 / 20 20 20 40 MARFA TX 62 88 63 84 / 30 40 20 40 MIDLAND INTL AIRPORT TX 74 97 73 95 / 20 30 20 30 ODESSA TX 76 96 74 92 / 20 30 20 30 WINK TX 75 99 75 97 / 20 20 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06/27
Hazardous weather outlook, Jul 24, 1:23 PM MDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CDT TUE JUL 24 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 223 PM CDT TUE JUL 24 2012 /123 PM MDT TUE JUL 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT PRIMARILY ALONG AND WEST OF A TATUM NEW MEXICO TO ALPINE TEXAS LINE. WIND GUSTS NEAR 50 MPH...OCCASIONAL LIGHTNING STRIKES AND LOCALLY HEAVY RAIN WILL BE THE MAIN HAZARDS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES INCREASE AND SPREAD EAST ACROSS THE PLAINS ON WEDNESDAY AND THURSDAY. HEAVY RAIN LEADING TO LOCALIZED FLOODING AND WIND GUSTS OVER 50 MPH WILL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 24, 12:04 PM MDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 104 PM CDT TUE JUL 24 2012 TXZ058-074-241830- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 104 PM CDT TUE JUL 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL JEFF DAVIS...SOUTHEASTERN CULBERSON AND SOUTHWESTERN REEVES COUNTIES UNTIL 130 PM CDT... AT 1259 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME WEST CENTRAL REEVES COUNTY...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS TO 50 MPH...OCCASIONAL LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS. AREAS IMPACTED INCLUDE MOTORISTS ALONG INTERSTATE 10 BETWEEN MILE MARKERS 177 AND 190. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WIND MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. IN ADDITION TO STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Special weather statement, Jul 24, 3:44 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 444 PM CDT TUE JUL 24 2012 TXZ067-068-075-242230- CRANE-PECOS-WARD- 444 PM CDT TUE JUL 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL PECOS...SOUTHEASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL 530 PM CDT... A STRONG THUNDERSTORM WAS CENTERED ABOUT 12 MILES SOUTH OF ROYALTY AT 440 PM CDT...MOVING NORTHEAST AROUND 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL RATES EXCEEDING 1 INCH PER HOUR. IN ADDITION OUTFLOW WINDS AHEAD OF THIS STORM COULD REACH 50 MILES AN HOUR CAUSING BLOWING DUST WHICH MAY REDUCE VISIBILITIES TO LESS THAN 1 MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Nearby
Flash Flood Warnings in New Mexico, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.